IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 3682 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4935    
    Printed182    
    Emailed3    
    PDF Downloaded405    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 

 SHORT COMMUNICATION
Year : 2012  |  Volume : 44  |  Issue : 6  |  Page : 792-797

Cutaneous adverse drug reaction profile in a tertiary care out patient setting in Eastern India


1 Department of Dermatology, Medical College, Kolkata, India
2 Department of Pharmacology, Institute of Post-Graduate Medical Education and Research, Kolkata, India

Correspondence Address:
Nilay Kanti Das
Department of Dermatology, Medical College, Kolkata
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.103304

Rights and Permissions

Background: Cutaneous adverse drug reactions (CADR) are the most frequent of all manifestations of drug sensitivity and manifest with varied and diverse morphology. Aims: To study the prevalence and clinical spectrum of CADR among patients attending outpatient department (OPD) in a tertiary care hospital. Materials and Methods: An observational study was undertaken over a 1-year period in dermatology OPD of a tertiary care teaching hospital in Eastern India. Patients presenting with suspected drug-related cutaneous lesions were included if drug identity could be ascertained. Clinical profiling was done. Drug history was recorded in a format specified in Indian National Pharmacovigilance Programme and causality assessment carried out as per World Health Organization-Uppsala Monitoring Centre (WHO-UMC) criteria. Results: Commonest CADR in our study was morbilliform eruption (30.18%), followed by fixed drug eruption (24.52%), Stevens-Johnson syndrome (SJS)-Toxic epidermal necrolysis (TEN) and overlap of two (24.50%), exfoliative dermatitis (7.54%), urticaria (5.6%), phototoxic drug reaction (3.8%), pityriasis rosea-like eruptions (1.89%), and severe mucositis (1.80%). Drugs implicated were sulfonamides (17%), fixed-dose combinations of fluoroquinolones with nitroimidazoles (11.30%), analgesics (11.30%), antiepileptics (11.30%), beta-lactam antibiotics (9.40%), fluoroquinolones alone (7.50%), allopurinol (7.50%), and azithromycin (5.70%). Reaction latency varied from 1 to 43 days. Causality assessment was certain and probable for 18.9% and 41.5% of the reactions, respectively, and reactions were serious in 33.96% (95% confidence interval 21.21-46.71%). Conclusions: Cutaneous adverse drug reaction profile in this study is similar in many ways to studies conducted earlier in India. Incidence of life-threatening reactions like SJS-TEN was higher compared with studies conducted abroad. Reaction time and lesion patterns are helpful in identifying an offending drug in the setting of multiple drug therapy.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow